Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 164, NWS Kansas City, MO

July 12, 2016Clay County, Jackson County, Platte County, Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2016, 5:10 AM CDT for Clay County, Jackson County, Platte County, Missouri; Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2016, 5:10 AM CDT (10:10 UTC)
Expired
Jul 12, 2016, 5:45 AM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS, Clay County, MO, Jackson County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 48 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:25 AM CDTTSTM WND DMGParkville, MOSEVERAL TREES DOWN IN SOUTHERN PARKVILLE.
Jul 12, 5:36 AM CDTTSTM WND GST 60Sw Overland Park, KSSEVERAL SMALL TREE LIMBS DOWN NEAR 151ST STREET AND 69 HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2533 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS53 KEAX 121010
SVREAX
KSC091-103-209-MOC047-095-165-121045-
/O.NEW.KEAX.SV.W.0164.160712T1010Z-160712T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
510 AM CDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
  WYANDOTTE COUNTY IN NORTHEASTERN KANSAS...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
  WESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN CLAY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 545 AM CDT

* AT 510 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM LANSING TO NEAR EUDORA...MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KANSAS CITY...OVERLAND PARK...OLATHE...INDEPENDENCE...SHAWNEE...
  LENEXA...LEAWOOD...RAYTOWN...GLADSTONE...GRANDVIEW...
  PRAIRIE VILLAGE...GARDNER...LANSING...MERRIAM...MISSION...
  BONNER SPRINGS...DE SOTO...PARKVILLE...BASEHOR AND EDWARDSVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 9.
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 10.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 210 AND 235.
 INTERSTATE 29 BETWEEN MILE MARKERS 0 AND 5.
 INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 12.
 INTERSTATE 470 NEAR MILE MARKER 0.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 22...AND BETWEEN MILE
MARKERS 53 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 217 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3926 9493 3917 9439 3885 9458 3885 9461
      3881 9461 3880 9505 3898 9506
TIME...MOT...LOC 1010Z 287DEG 45KT 3923 9490 3886 9508 

HAIL...<.75IN
WIND...60MPH
 
$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:02 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 12, 4:02 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
402 AM CDT TUE JUL 12 2016

.Discussion...
Issued at 401 AM CDT TUE JUL 12 2016

Short Term (Today through Wednesday night):

MCS over northern Missouri this morning and another over eastern
Kansas are about to merge together as they continue to push sewd.
These storms are being fueled by a swly 40-50kt LLJ. This LLJ is
expected to weaken this morning however storms will continue to move
across the CWA and weaken through the morning hours as it does. This
will leave residual cloud cover across the area this morning as
well. The cold front which sparked the convection last night is
still well to the west across eastern NE extending swwd into central
Kansas. This will leave the area in a very moist environment today
with dewpoints in the low to mid 70s. Convection during the
afternoon will be contingent on any overflow boundaries left over
from this morning's convection and increased instability in the
afternoon if the sun does emerge. Both the NAM and GFS depict 2500-
3000J/kg of MUCAPE which would aid in the potential for severe
storms with large hail and damaging winds the main threat. However,
the better threat may come this evening when the LLJ strengthens
again and noses into the area. Another MCS is expected to develop
over the area. Severe storms with large hail and damaging winds will
again be possible. Also, another round of heavy rain will be
possible with PWAT values hovering right around 2". Tomorrow morning
the LLJ again veers and weakens and thunderstorms should again
diminish. During the afternoon on Wednesday a shortwave trough will
move through the northern Plains into the Upper Midwest. This will
finally force the aforementioned cold front towards the area
Wednesday afternoon. Storms are expected to develop across the Upper
Midwest during the afternoon however the local area should remain
capped for the bulk of the day Wednesday. It is not until that
enough convergence along the cold front and the upper shortwave
impinges on the local area that storms will develop locally. Extreme
instability coupled with dewpoints in the mid 70s will allow for
severe storms capable of large hail and damaging wings. Heavy rain
will again be a concern with PWATs between 1.75"-2". Late
afternoon/evening storms may be maintain or enhanced but yet another
nocturnal LLJ which will again be nosing into the local area
Wednesday night.

Long Range (Thursday through Monday):

The long range continues to look unsettled as the upper level flow
becomes quasi-zonal across the region. Models analyzes the cold
front across the southern CWA by Thursday afternoon. Thunderstorms
will again be possible along this front with afternoon instability
and again Thursday night as again the LLJ reintensifies. Storms may
however may develop south of the area depending on how much push to
the south the front makes. Additional rounds of storms will be
possible for Friday and Saturday night as several shortwaves
traverse the area on zonal flow. By Sunday, the cold front will
return back through the area as a warm front as upper level ridging
builds into the area. This should allow for hot conditions to return
to the area late this weekend into the beginning of next week.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1058 PM CDT MON JUL 11 2016

Thunderstorm complex over east central NE/west central IA is expected
to sag south and into northern MO overnight. MVFR ceilings expected
with the stronger cells. Activity will likely continue south towards
the KC terminals during the pre-dawn hours and decrease in coverage
and intensity. Some concern that new convection forming along the KS
portion of the cold front could track east and into east central
KS/west central MO towards sunrise. Models having a difficult and
slow time adapting to current convective trends. Difficult to gauge
where any of the outflow boundaries will end up as they will likely
dictate where new convection forms later Tuesday afternoon and
evening so best to broadbrush with VCTS and VFR
ceilings/visibilities.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...73
Aviation...MJ
Hazardous weather outlook, Jul 12, 5:07 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 AM CDT TUE JUL 12 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
507 AM CDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE STORMS WILL BE POSSIBLE EARLY THIS MORNING...AGAIN
 THIS EVENING...WITH A THIRD ROUND POSSIBLE TONIGHT. LARGE HAIL...
 STRONG WINDS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE
 STRONGEST ACTIVITY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 SEVERAL ROUNDS OF STORMS WILL BE POSSIBLE THIS WEEK AS AN UNSETTLED
 WEATHER PATTERN DEVELOPS OVER THE CENTRAL U.S. SEVERE STORMS WILL
 BE POSSIBLE WEDNESDAY WITH LARGE HAIL AND STRONG WINDS REMAINING
 THE MAIN THREATS. IN ADDITION...HEAVY RAIN AND LOCALIZED FLOODING
 WILL ALSO BE POSSIBLE THIS WEEK AS SEVERAL ROUNDS OF STORMS ARE
 POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 12, 2:54 AM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
254 AM CDT TUE JUL 12 2016

KSZ025-MOZ013-014-020>023-028>031-120845-
ATCHISON KS-LIVINGSTON MO-BUCHANAN MO-RAY MO-CALDWELL MO-CLAY MO-
CLINTON MO-DE KALB MO-CARROLL MO-PLATTE MO-DAVIESS MO-
254 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON...
NORTHWESTERN CARROLL...CLINTON...SOUTHWESTERN LIVINGSTON...
SOUTHWESTERN DAVIESS...RAY...PLATTE...CALDWELL...SOUTHEASTERN
DEKALB...CLAY AND SOUTHERN BUCHANAN COUNTIES UNTIL 345 AM CDT...

AT 253 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
WINDS ASSOCAITED WITH THUNDERSTORMS ALONG A LINE EXTENDING FROM
HAMILTON TO NEAR GOWER TO NEAR RUSHVILLE...AND MOVING SOUTHEAST AT
50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...LEAVENWORTH...LIBERTY...GLADSTONE...EXCELSIOR
SPRINGS...
ATCHISON...CAMERON...SMITHVILLE...KEARNEY...RICHMOND...PLATTE CITY...
CARROLLTON...LAWSON...PLATTSBURG...LATHROP...HAMILTON...WEATHERBY
LAKE...
WESTON...GOWER AND BRAYMER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 15 AND 57.
 INTERSTATE 29 BETWEEN MILE MARKERS 7 AND 41.
 INTERSTATE 435 BETWEEN MILE MARKERS 24 AND 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3964 9519 3965 9512 3962 9510 3962 9506
      3966 9504 3970 9457 3987 9394 3938 9329
      3923 9402 3923 9475 3936 9489 3939 9489
      3939 9492
TIME...MOT...LOC 0753Z 314DEG 45KT 3973 9397 3962 9452 3962 9507

32
Local storm report, Jul 12, 3:50 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     ST. JOSEPH              39.77N 94.85W
07/12/2016                   BUCHANAN           MO   911 CALL CENTER

            NUMEROUS TREES DOWN IN ST. JOSEPH

&&

32
Local storm report, Jul 12, 4:01 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     LIBERTY                 39.25N 94.42W
07/12/2016                   CLAY               MO   911 CALL CENTER

            LARGE TREE DOWN ACROSS ROADWAY ON LIBERTY DRIVE NEAR
            FAIRVIEW

&&

32
Local storm report, Jul 12, 4:12 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND GST     LIBERTY                 39.25N 94.42W
07/12/2016  M53 MPH          CLAY               MO   AWOS

&&

32
Local storm report, Jul 12, 4:41 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 AM     TSTM WND DMG     3 W INDEPENDENCE        39.09N 94.47W
07/12/2016                   JACKSON            MO   FIRE DEPT/RESCUE

            TREE ON A HOUSE ON SOUTH HOME AVE.

&&

SMELL
Special weather statement, Jul 12, 4:41 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 AM CDT TUE JUL 12 2016

KSZ025-103-MOZ020-028-121015-
ATCHISON KS-LEAVENWORTH KS-BUCHANAN MO-PLATTE MO-
441 AM CDT TUE JUL 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH...
CENTRAL ATCHISON...NORTHWESTERN PLATTE AND SOUTHWESTERN BUCHANAN
COUNTIES UNTIL 515 AM CDT...

AT 441 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANCASTER...OR 8 MILES SOUTHWEST OF ATCHISON...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEAVENWORTH...LANSING...ATCHISON...WESTON...RUSHVILLE...LANCASTER...
EASTON...LEWIS AND CLARK VILLAGE...DE KALB...FARMINGTON...IATAN...
STILLINGS...FAUCETT...LEWIS AND CLARK VI...POTTER...
FORT LEAVENWORTH...LOWEMONT...CUMMINGS...BEVERLY AND BEAN LAKE.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 31 AND 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3964 9533 3964 9511 3963 9510 3962 9510
      3962 9506 3964 9505 3964 9474 3924 9491
      3934 9518 3942 9518 3942 9538
TIME...MOT...LOC 0941Z 286DEG 40KT 3951 9526

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:10 AM CDTSpecial Weather StatementEAXAtchison, Nodaway, Worth35 min
Jul 12, 1:48 AM CDTSpecial Weather StatementEAXAtchison27 min
Jul 12, 2:13 AM CDTAreal Flood AdvisoryEAXAtchison, Nodaway4 hr
Jul 12, 2:54 AM CDTSpecial Weather StatementEAXBuchanan, Caldwell, Carroll, Clay, Clinton, Platte and 1 more51 min
Jul 12, 3:04 AM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Carroll, Clay, Clinton, Jackson and 4 more56 min
Jul 12, 3:59 AM CDTSevere Thunderstorm WarningEAXCarroll, Cass, Clay, Cooper, Jackson, Johnson and 4 more46 min
Jul 12, 4:30 AM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Buchanan, Holt, Nodaway4 hr
Jul 12, 4:37 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Cooper, Henry, Jackson, Johnson and 3 more53 min
Jul 12, 4:51 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, DeKalb, Platte39 min
Jul 12, 5:19 AM CDTFlash Flood WarningEAXBuchanan4 hr
Jul 12, 5:34 AM CDTSpecial Weather StatementEAXCass, Clay, Jackson41 min
Jul 12, 5:43 AM CDTAreal Flood AdvisoryEAXBuchanan, Clay, Clinton, Jackson, Lafayette, Platte and 1 more4 hr
Jul 12, 6:14 AM CDTSpecial Weather StatementEAXBates, Henry, Johnson46 min
Jul 12, 6:29 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry31 min
Jul 12, 6:40 AM CDTRiver Flood WarningEAXClay, Ray31 hr
Jul 12, 8:25 AM CDTRiver Flood WarningEAXRay49 hr
Jul 12, 9:18 AM CDTAreal Flood WarningEAXAndrew, Buchanan9 hr
Jul 12, 9:47 AM CDTAreal Flood WarningEAXCaldwell, Clay, Clinton, DeKalb, Jackson, Lafayette and 1 more9 hr
Jul 12, 4:41 AM CDTSpecial Weather StatementEAXAtchison34 min
Jul 12, 8:59 AM CDTRiver Flood WarningEAXAtchison, Leavenworth41 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.